Rationale A 60-year-old Caucasian woman was referred for eosinophilia evaluation.
Methods The patient was admitted to the hospital for osteomyelitis. She has a history of COPD, heart failure, and rheumatoid arthritis treated with 10 mg of prednisone daily (prior to admission). She was started on vancomycin, rifampin, and piperacillin-tazobactam for 19 days until she developed a red, scaly rash, which was thought to be Red Man syndrome. The vancomycin was discontinued and linezolid initiated. She had an elevated eosinophil count of 882 (9% of 9,800 WBC) that gradually increased to 5,280 (32% of 16,500 WBC). Linezolid was continued and piperacillin-tazobactam stopped and restarted with fluctuation in the eosinophil count but never normalization. Physical examination was significant for a mild maculopapular rash with areas of erythema that was resolving. Laboratory tests included a negative HIV test, positive blood cultures for MRSA, and elevated WBC counts that decreased with antibiotics.
Results She had a random cortisol that was 6.2 μg/dL. After stimulation with cosyntropin, this only increased to 10.3 μg/dL and then 12.3 μg/dL, which was an inadequate response. This was repeated and was again abnormal. She was treated with 7.5 mg prednisone and in 24 hours her eosinophils were 2% of a WBC count of 12,700 for an absolute eosinophil count of 254.
Conclusions The differential for eosinophilia is vast. Adrenal insufficiency can cause eosinophilia and must be considered in the differential diagnosis, especially in a patient on chronic steroid therapy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.